Florida, 2010Damaging Winds in Florida, July 28, 2010
July 28, 2010 · NWS JAX · 5 events in 4 counties and zones
A large ridge was centered west of the local area over the northern Gulf of Mexico. 25 inches off of the 12Z JAX sounding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge was centered west of the local area over the northern Gulf of Mexico. Precipitable water was 2.25 inches off of the 12Z JAX sounding. Storm initiated along the sea breezes and outflow boundaries during the afternoon when instability was very high with surface based CAPES of 3000-5000 J/kg. Scattered severe storms developed during the late afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 28, 1:54 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 28, 1:54 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT WED JUL 28 2010
...HEAT INDICES TO PEAK OUT AROUND 110 DEGREES THURSDAY AND FRIDAY
AND HEAT ADVISORIES MAY NEED TO BE POSTED...
.SYNOPSIS...LARGE RIDGE OF HIGH PRESSURE REMAINS WEST OF THE
FORECAST AREA AND SCTD TO NUMEROUS SHOWERS/TSTMS HAVE BROKEN OUT IN
MOIST AIRMASS (PWATS OVER 2 INCHES) ON THE EASTERN SIDE OF THE RIDGE
ACRS THE FORECAST AREA. NORTHERLY STEERING FLOW WILL ALLOW FOR SLOW
DRIFT TO THUNDERSTORM ACTIVITY THROUGH SUNSET WITH ISOLD STRONG
TSTMS WITH GUSTY WINDS/EXCESSIVE LIGHTNING. THE EARLY START TO
CONVECTION HAS HELD MOST OF THE HEAT INDICES TO AROUND 105 DEGREES
EXCEPT FOR THE SUSPECT LOCATIONS WHERE A FEW 110 READINGS HAVE BEEN
REPORTED.
.SHORT TERM...TONIGHT THROUGH FRIDAY...
TONIGHT...WITH EARLY START TO CONVECTION...EXPECT ACTIVITY TO BECOME
ISOLATED AFTER 00Z (SUNSET) THIS EVENING WITH ACTIVITY ENDING BY
AROUND MIDNIGHT. MUGGY OVERNIGHT LOWS IN THE MID/UPPER 70S.
THURSDAY AND FRIDAY...MAIN STORY WILL BE THE HEAT AS RIDGE OF HIGH
PRESSURE LIFTS TO THE NORTHWEST OVER THE LOWER MS VALLEY AND PUSHES
850MB TEMPS OVER 20C INTO THE FORECAST AREA...THIS WILL PROVIDE THE
FOCUS FOR 95 TO 100 DEGREE MAX TEMPS TO COMBINE WITH DEWPOINTS IN
THE MID/UPPER 70S WHICH SHOULD PUSH WIDESPREAD HEAT INDICES TO TOP
OUT AROUND 110 DEGREES. THIS WILL LIKELY BE ENOUGH FOR THE NEXT
SHIFT TO POST A HEAT ADVISORY...BUT AM HESITANT WITH THIS PACKAGE TO
TRY TO DELINEATE PARTICULAR AREA...BUT WOULD EXPECT ALL OF SERN GA
AND AT THE LEAST COASTAL NERN FL...BUT COULD APPROACH 110 HEAT INDEX
ACRS ALL OF THE FORECAST AREA.
PWATS WILL COME DOWN JUST SLIGHTLY TO AROUND 2 INCHES AND WILL
PROVIDE FOCUS FOR SCTD TSTM ACTIVITY OVER INLD SECTIONS EACH DAY.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
SAT/SUN...MID LEVEL SHORTWAVE TROF WILL PUSH OUT OF THE TN VALLEY
AND THROUGH THE SERN U.S. AND JUST CLIP THE FORECAST AREA TO THE
NORTH AS THE RIDGE AXIS OVER THE FORECAST AREA WEAKENS AND THIS
SHOULD BE ENOUGH TO KICK OFF DAILY SCTD TSTMS...POSSIBLY NUMEROUS
WHICH WOULD HOLD TEMPS DOWN INTO THE MID 90S AND HEAT INDICES BACK
AROUND 105 DEGREES...JUST BELOW ADVISORY CRITERIA.
MON/TUE/WED...MID LEVEL RIDGE RE-BUILDS BACK TOWARD THE SERN U.S.
FROM THE CENTRAL U.S. IN THE WAKE OF THE TROF PASSAGE. THIS WILL
SHIFT POPS BACK DOWNWARDS INTO THE 30-40% RANGE AND AIRMASS BEHIND
THE TROF PASSAGE WILL KEEP MAX TEMPS ABOVE NORMAL IN THE MID 90S
WITH HEAT INDICES AROUND 105 DEGREES...BUT PROBABLY JUST SHORT OF
ADVISORY CRITERIA.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS MAY CREATE MVFR
CONDITIONS WITH REDUCED CIGS AND VSBY AT ALL TERMINALS EXCEPT SSI
THROUGHOUT THIS AFTERNOON UNTIL 23Z. TEMPO GROUPS ARE INCLUDED FOR
THESE SITES WITH A SLIGHT CHANGE FROM THE 12Z PACKAGE OF MOVING THE
POSSIBILITY OF MVFR EARLIER ONE OR TWO HOURS AND EXTENDING THE TEMPO
AT GNV ONE MORE HOUR. WINDS MAY GUST UP TO 25 MPH DURING
THUNDERSTORM ACTIVITY. TONIGHT THROUGH TOMORROW MORNING...VFR
CONDITIONS ARE PREVAILING OVER ALL TERMINALS UNTIL 8Z WHEN MVFR IS
POSSIBLE AT GNV AND VQQ IN BR AND LOW CIGS.
&&
.MARINE...LIGHT WINDS AND SEAS OVER THE WATERS TODAY. A SOUTHWEST
FLOW WILL DOMINATE OVER THE NEXT SEVERAL DAYS WITH SURFACE RIDGE TO
THE SOUTH AND TROUGH TO THE NORTH. WINDS WILL BE UP TO 15 KNOTS AND
SEAS UP TO 3 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 98 75 99 / 20 30 20 40
SSI 79 95 80 95 / 10 20 20 40
JAX 75 97 76 97 / 10 30 30 40
SGJ 76 95 77 94 / 10 30 20 40
GNV 73 97 75 96 / 30 40 20 40
OCF 73 96 75 95 / 30 40 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
HESS/ZIBURA/PRESNALL/GUILLET
Hazardous weather outlook, Jul 28, 3:59 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 AM EDT WED JUL 28 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
459 AM EDT WED JUL 28 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...HEAT INDICES 104 TO 109 DEGREES THIS AFTERNOON...
...SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING...
HIGHS IN THE MID TO UPPER 90S THIS AFTERNOON WILL PUSH HEAT INDICES
INTO DANGEROUS LEVELS OF AROUND 104 TO 109 DEGREES. USE EXTRA
CAUTION WHILE OUTSIDE TODAY.
THERE IS A BETTER CHANCE OF SCATTERED THUNDERSTORMS IN THE AFTERNOON
AND EVENING WITH MOST OF THE ACTIVITY ACROSS THE INLAND AREAS.
THE MAIN CONCERNS WITH ISOLATED STRONGER STORMS WILL BE EXCESSIVE
LIGHTNING AND STRONG DOWNBURST WINDS ALONG WITH VERY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ABOVE NORMAL HIGH TEMPERATURES IN THE MID TO UPPER 90S THROUGH THE
UPCOMING WEEKEND WILL CONTINUE TO PUSH HEAT INDICES TO AROUND 105
TO POSSIBLY NEAR 110 EACH AFTERNOON.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
FREQUENT LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 28, 3:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT WED JUL 28 2010
FLZ024-GAZ164-165-282115-
CHARLTON-INLAND CAMDEN-NASSAU-
424 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLTON...NORTHWESTERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF FOLKSTON...MOVING
SOUTHWEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMELAND AND FOLKSTON THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3067 8199 3081 8218 3099 8197 3088 8182
TIME...MOT...LOC 2024Z 039DEG 4KT 3087 8197
PRESNALL
Special weather statement, Jul 28, 3:29 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT WED JUL 28 2010
GAZ165-282115-
INLAND CAMDEN-
429 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
515 PM EDT...
AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF WAVERLY...OR 8
MILES NORTH OF WOODBINE...MOVING SOUTHWEST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY...WOODBINE...
TARBORO AND COLESBURG THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3104 8162 3101 8163 3088 8176 3106 8192
3114 8171 3113 8169 3112 8167 3106 8161
TIME...MOT...LOC 2030Z 057DEG 4KT 3107 8170
PRESNALLSpecial weather statement, Jul 28, 3:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT WED JUL 28 2010
FLZ040-282115-
MARION-
430 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...
AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER REDDICK...OR 6 MILES WEST OF
CITRA...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND REDDICK AND LOWELL THROUGH 515 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2931 8212 2931 8228 2940 8227 2940 8216
TIME...MOT...LOC 2031Z 355DEG 6KT 2937 8220
WOLF
Special weather statement, Jul 28, 3:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT WED JUL 28 2010
FLZ031-282115-
BRADFORD-
434 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
BRADFORD COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
515 PM EDT...
AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF SAMPSON...OR 6 MILES
SOUTH OF RAIFORD...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SAMPSON AND HAMPTON THROUGH 515 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2985 8209 2988 8226 3001 8223 3000 8215
TIME...MOT...LOC 2034Z 003DEG 5KT 2997 8222
WOLF
Special weather statement, Jul 28, 3:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT WED JUL 28 2010
GAZ163-282115-
CLINCH-
436 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CLINCH
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...
AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HOMERVILLE...MOVING
SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HOMERVILLE THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3098 8268 3099 8287 3113 8287 3115 8274
TIME...MOT...LOC 2036Z 358DEG 6KT 3107 8280
WOLF
Special weather statement, Jul 28, 3:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT WED JUL 28 2010
GAZ162-163-282130-
CLINCH-ECHOLS-
449 PM EDT WED JUL 28 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLINCH
AND NORTHWESTERN ECHOLS COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 530 PM EDT...
AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 9 MILES NORTH OF MAYDAY...OR 9 MILES SOUTHEAST
OF LAKELAND...MOVING SOUTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND MAYDAY THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3084 8308 3087 8297 3097 8297 3097 8267
3072 8282 3074 8313
TIME...MOT...LOC 2049Z 349DEG 5KT 3095 8296
ZIBURAThunderstorm Wind, Bradford
- When
- July 28, 3:50 PM EST
- Where
- Bradford County, 1.51 mi SSW of New River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.950, -82.280
A tree was blown down near the intersection of County Road 235 and Southwest 161st Street. The time of the event was based on radar.
Thunderstorm Wind, Alachua
- When
- July 28, 4:05 PM EST
- Where
- Alachua County, 3.3 mi ESE of La Crosse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.830, -82.350
Trees were blown down along County Road 231 near Northwest 192nd Avenue, north of Gainesville.
Thunderstorm Wind, Alachua
- When
- July 28, 4:49 PM EST
- Where
- Alachua County, 1.2 mi W of Gainesville North
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 29.670, -82.340
A tree fell through a roof at 1012 Northwest 51st Terrace. The cost of damage was estimated.
Thunderstorm Wind, Gilchrist
- When
- July 28, 5:06 PM EST
- Where
- Gilchrist County, 0.69 mi S of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 29.610, -82.820
Trees were blown down in Trenton. One was blown down on a car, and one was blown down on a house. The cost of damage was estimated.
Thunderstorm Wind, Suwannee
- When
- July 28, 5:10 PM EST
- Where
- Suwannee County, 4.52 mi SSE of Lancaster
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.190, -83.170
Numerous trees were blown down between Luraville and County Road 250.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Illinois, July 28, 20101 death · 1 event
- Rip Current in Texas, July 28, 20101 death · 1 event
- Hail and Damaging Winds in Florida, July 28, 2010$933,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Illinois, July 28 to 29, 2010$704,000 · 52 kt wind · 6 events
- Flash Flooding and Heavy Rain in Washington, July 28, 2010$525,000 · 3 events
- Flooding in Iowa, July 28 to 31, 2010$500,000 · 2 events
- Wildfire in Idaho, July 28, 2010$500,000 · 1 event
- Damaging Winds in New York, July 28, 2010$195,000 · 65 kt wind · 14 events
- Damaging Winds in Pennsylvania, July 28, 2010$242,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Ohio, July 28, 2010$51,000 · 1 in hail · 16 events
- Damaging Winds in Michigan, July 28, 2010$50,000 · 63 kt wind · 15 events
- Flash Flooding in New Mexico, July 28, 2010$52,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237899, 237894, 237895, 237896, 237897.